Department of Mathematics
 Search | Help | Login | pdf version | printable version

Math @ Duke



Publications [#244154] of Stephanos Venakides

Papers Published

  1. Georgieva, A; Kriecherbauer, T; Venakides, S, 1:2 resonance mediated second harmonic generation in a 1-D nonlinear discrete periodic medium, Siam Journal on Applied Mathematics, vol. 61 no. 5 (January, 2001), pp. 1802-1815, Society for Industrial & Applied Mathematics (SIAM) [doi]
    (last updated on 2019/06/24)

    We derive traveling wave solutions in a nonlinear diatomic particle chain near the 1:2 resonance (κ*, ω*), where ω* = D(κ*), 2ω* = D(2κ*) and ω = D(κ) is the linear dispersion relation. To leading order, the waves have form ±εsin(κn - ωt) + δsin(2κn - 2ωt), where the near-resonant acoustic frequency ω and the amplitude ε of the first harmonic are given to first order in terms of the wavenumber difference κ - κ* and the amplitude δ of the second harmonic. These traveling wave solutions are unique within a certain set of symmetries. We find that there is a continuous line in parameter space that transfers energy from the first to the second harmonic, even in cases where initially almost all energy is in the first harmonic, connecting these waves to pure optical waves that have no first harmonic content.
ph: 919.660.2800
fax: 919.660.2821

Mathematics Department
Duke University, Box 90320
Durham, NC 27708-0320